Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 24, NWS Goodland, KS

June 7, 2008Cheyenne County, Colorado; Greeley County, Wallace County, Wichita County, Kansas

NWS Goodland, KS issued this red flag warning at Jun 7, 2008, 5:22 PM MDT for Cheyenne County, Colorado; Greeley County, Wallace County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2008, 5:22 PM MDT (23:22 UTC)
Expired
Jun 7, 2008, 8:44 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Greeley County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 072322
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SAT JUN 7 2008

... A RED FLAG WARNING HAS BEEN ISSUED FOR A PORTION OF EXTREME
EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS...

COZ254-KSZ027-041-042-080300-
/O.NEW.KGLD.FW.W.0024.080607T2322Z-080608T0300Z/
CHEYENNE CO-WALLACE-GREELEY-WICHITA-
522 PM MDT SAT JUN 7 2008 /622 PM CDT SAT JUN 7 2008/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

TEMPERATURES WILL BE IN THE 90S AND RELATIVE HUMIDITIES WILL BE
LESS THAN 10 PERCENT THROUGH THIS EVENING. MEANWHILE...WINDS WILL
BE SOUTH AT 20 TO 30 MPH WITH A FEW HIGHER GUSTS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
MENTZER
1 follow-up statement
000 
WWUS83 KGLD 080244
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
844 PM MDT SAT JUN 7 2008

COZ254-KSZ027-041-042-080345-
/O.CAN.KGLD.FW.W.0024.000000T0000Z-080608T0300Z/
CHEYENNE CO-WALLACE-GREELEY-WICHITA-
844 PM MDT SAT JUN 7 2008 /944 PM CDT SAT JUN 7 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

TEMPERATURES WILL CONTINUE TO COOL AND WINDS WILL DECREASE THE
REST OF THIS EVENING. 

$$
MENTZER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 7, 3:18 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 7, 3:18 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT SAT JUN 7 2008

.DISCUSSION...
129 PM MDT SAT JUN 7 2008

FORECAST CHALLENGE HAS BEEN TEMPERATURES IN THE SHORT TERM ALONG
WITH THE POSSIBILITY OF PRECIPITATION THROUGH THE REMAINDER OF THE
WEEKEND.

THE COLD FRONT THAT PUSHED THROUGH THE FORECAST AREA EARLY THIS
MORNING HAS STALLED IN THE VICINITY OF THE SOUTHEAST EDGE OF THE
FORECAST AREA THIS AFTERNOON. THE FRONT...WHICH WAS INITIALLY
EXPECTED TO MOVE BACK NORTH IS RESPONSE TO A DEEPENING SURFACE LOW
IN SOUTHEAST COLORADO...HAS NOT MOVED MUCH THIS AFTERNOON. THE
SURFACE LOW AS NOT DEEPENED AS MUCH AS EXPECTED PROBABLY DUE TO
THE WEAK SHORT WAVE THAT HAS NOT LIFTED NORTHEAST ACROSS THE
ROCKIES YET. A LINE OF CU ARE FORMING ALONG THE FRONTAL BOUNDARY AS
EXPECTED AS THE INSTABILITY INCREASES IN THE REGION OF BETTER
MOISTURE AND HIGHER TEMPERATURES AS THE CAP ERODES THIS AFTERNOON.
HOWEVER...WITH THE LACK OF A NORTHERLY PUSH...THE LINE OF CU IS
STAYING OUT OF THE FORECAST AREA AND THE COOLER TEMPERATURES TODAY
ARE LIMITING THE AMOUNT OF ENERGY TO OVERCOME THE CAP LATER TODAY.
AS A RESULT...HAVE TRIMMED BACK THE PROBABILITY OF PRECIPITATION
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING AND HAVE
LIMITED THE CHANCE TO THE FAR EAST LATE THIS AFTERNOON AND EVENING
AND THE NORTHEAST OVERNIGHT AS THE CAP STRENGTHENS AND THE ONLY
REMAINING CHANCE OF CONVECTIVE DEVELOPMENT UPPER SHORT WAVE
TROUGH LIFTS ACROSS THE REGION AND HAS THE POSSIBILITY OF
INTERACTING WITH THE DEVELOPMENT CURRENTLY OBSERVED ALONG THE
FRONTAL BOUNDARY AS IT CONTINUES TO LIFT NORTH THIS EVENING.

THE SURFACE LOW WILL TRACK NORTHEAST ALONG THE BOUNDARY
OVERNIGHT...REINFORCING THE NORTHERLY FLOW ON THE BACK SIDE OF THE
LOW THAT WILL REINFORCE THE COOLER TEMPERATURES ON SUNDAY. A
STRONGER SHORT WAVE TROUGH LIFTS NORTHEAST ACROSS THE CENTRAL HIGH
PLAINS SUNDAY NIGHT PROVIDING A BETTER CHANCE FOR CONVECTIVE
ACTIVITY ACROSS MAINLY THE SOUTHEAST PORTION OF THE FORECAST AREA.

THE UPPER FLOW FLATTENS SOMEWHAT EARLY NEXT WEEK WITH SURFACE
SOUTHERLY FLOW AHEAD OF A DEEPENING LEE TROUGH. THIS WILL ALLOW
TEMPERATURES TO RISE INTO THE 80S AND 90S ON TUESDAY AND WEDNESDAY
WITH COOLER TEMPERATURES TO FOLLOW ON THURSDAY BEHIND THE NEXT
FRONT THAT PASSES THROUGH THE REGION LATE WEDNESDAY. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS ALSO EXPECTED AS THE FRONT AND SHORT
WAVE TROUGH AHEAD OF THE MAIN UPPER TROUGH AXIS TRANSITION THE
REGION.

LOCKHART
&&

.AVIATION...
1150 AM MDT SAT JUN 7 2008

FOR THE 18Z TAFS...THE COLD FRONT THAT PUSHED SOUTH OVER THE TAF
SITES IS EXPECT TO SHIFT NORTH AS A WARM FRONT THIS AFTERNOON.
ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS THIS EVENING FROM 03Z
THROUGH 09Z NEAR KMCK. BRIEF IFR CONDITIONS MAY OCCUR UNDER THE
STORMS OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 7, 10:25 AM MDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT SAT JUN 7 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MDT SAT JUN 7 2008 /1125 AM CDT SAT JUN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE AFTER 3 PM MDT.

A COLD FRONT MOVING ACROSS THE TRI-STATE AREA THIS MORNING WILL
BECOME STATIONARY BEFORE RETURNING NORTH AS A WARM FRONT THIS
AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM MAY DEVELOP ALONG THE
FRONT WHICH IS EXPECTED TO LIE BETWEEN INTERSTATE 70 AND HIGHWAY
36...OR ALONG A LINE FROM NEAR NORTON TO IDALIA. AN ISOLATED
THUNDERSTORM MAY ALSO DEVELOP ALONG AND EAST OF A DIFFUSE DRYLINE
FROM GOVE TO OAKLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BURTIS

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.